Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Got paragard copper IUC. Diagnosed with idiopathic hypersomnia and was prescribed Nuvigil. Have bleeding. Should I be concerned?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2408 Questions
I just got Paragard copper IUC inserted 5 days ago. I am 22 years old, nulliparous. I had to get paragard because I was diagnosed with idiopathic hypersomnia and was prescribed Nuvigil, which I found out affects all hormonal birth control. So paragard was really my only choice left. Insertion went surprisingly well. The pain was nothing I couldn't handle. The cramps for the rest of the day were pretty intense, but managable. I have been bleeding since, which was a bit of a surprise since I had been on depo provera for so long, but this has also been managable. However, I have been getting very intense cramps in what feels like my uterus, cervix, vagina, and rectum. It only feels marginally better when I lay on my back with my bottom elevated by pillows. I checked the strings and they seemed fine. Should I be concerned or is this all par for the course until the device is fully settled?
Posted Sat, 26 Oct 2013 in Birth Control
Answered by Dr. Shanthi.E 50 minutes later
Brief Answer:
You should be concerned

Detailed Answer:

I have read your query with diligence.

The intense cramps following the insertion of Paragard is concerning to me. I am glad the strings are in place.

If I were your treating doctor, I would advise you to undergo a pelvic ultrasound scan of the uterus and the ovaries, to check if everything is normal and in place.

Bleeding following the insertion of the device is a common side effect, with minimal pain. However, the type of pain that you are describing makes me worry of an infection that might have been introduced while inserting the paragard or that your uterus is showing an irritable lining or response to the device.

In either ways, getting an ultrasound scan and taking empirical antibiotics will help you.

Get well soon.

Above answer was peer-reviewed by
Follow-up: Got paragard copper IUC. Diagnosed with idiopathic hypersomnia and was prescribed Nuvigil. Have bleeding. Should I be concerned? 2 minutes later
okay. I will try to make an appointment soon. thank you
Answered by Dr. Shanthi.E 43 minutes later
Brief Answer:
you are welcome, anytime

Detailed Answer:

Pleasure is mine.

Take care!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor